Lake Huron, 2021

Marine Thunderstorm Winds in Lake Huron, July 20, 2021

July 20, 2021 · NWS DTX · 2 events in 2 counties and zones

Thunderstorms moving through Saginaw Bay and southern Lake Huron produced wind gusts around 35 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms moving through Saginaw Bay and southern Lake Huron produced wind gusts around 35 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 20, 12:00 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 20, 12:00 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
100 PM EDT Tue Jul 20 2021

.AVIATION...

Ongoing passage of a cold front across Southeast Michigan will move
from north to south between 18Z-00Z. This will result in increasing
cloud coverage and lowering cloud trends through the aforementioned
time frame. Confidence remains high that the bulk of the
precipitation and thunderstorm activity will hold east of the
terminals, across the Thumb and south into Macomb/St. Clair County,
however, shower and thunderstorm activity cannot be totally ruled
out for the terminals given the building instability ahead of the
front and weaker forcing along the front. Latest hi-res model output
now displays best chances for shower activity aligning across KPTK
and south, where tempo groups have been added to account for this.
Thunderstorms also remain possible with any activity seen this
afternoon and evening, but confidence regarding development too low
to include in the TAFs at this time.

Wind direction will back from northwest to northeast following the
passage of the cold front. Cooler northeast flow will usher in a BKN
stratus deck overnight which will likely bring periods of MVFR cigs
through Wednesday morning.

For DTW... A cold front will generate a NW to NNE wind shift this
evening, around 03-04Z, with shower activity possible ahead of the
front (23-01Z). The signal to see periods of BKN MVFR cigs remains
for the overnight period, in the wake of the front.

.DTW THRESHOLD PROBABILITIES...

* Medium for ceiling at or below 5000 ft tonight.

* Low for thunder this evening.

&&

.PREV DISCUSSION...
Issued at 307 AM EDT Tue Jul 20 2021

DISCUSSION...

Much like yesterday morning, skies will be nearly overcast at
daybreak with a thick blanket of elevated smoke from western US
wildfires still overhead. The smoke was actually low enough in the
atmosphere to cause some minor surface visibility restrictions last
night. The HRRR smoke forecasts remain high at both 1000 and 6000 ft
AGL over Se Mi through the first half of the day before the approach
of a northern stream trough forces it southeast of the area. The
opaqueness of this smoke may again temper highs a bit from model
guidance, suggesting mainly mid 80s this afternoon.

The aforementioned trough now moving across Lake Superior will
undergo amplification as it advances across the ern Great Lakes
today and tonight, driving a seasonally strong cold front across Se
Mi. The front is forecast to move across the thumb and Saginaw
Valley region mid/late afternoon and across the remainder of Se Mi
this evening. The better mid level height falls are now forecast to
be a little bit farther east of the forecast area, from srn/cntl Lake
Huron across srn Ontario. Model solutions have however remained very
consistent in depicting a narrow axis of instability immediately
ahead of the sfc front, with several cams solutions still developing
convection across the Saginaw Bay/thumb region this afternoon;
forecast to move nearly due south to Port Huron and the Lake St Clair
region late this afternoon/evening. Convective coverage and strength
is expected to be less to the west of this area, farther removed
from the better large scale and boundary layer forcing. The RAP,
whose daytime temp/dewpts seem more reasonable, forecasts 0-1km ML
CAPE of 1k to 1500 J/kg just ahead of the front, with the highest
values from the thumb down to Mt Clemens. Bulk shear values of 20 to
30 knots with good mid level cape density suggests strong/damaging
winds and large hail will be possible with some of the convection.
SPC has placed the ern thumb down to Macomb county in a marginal
severe risk for today accordingly.

Post frontal northerly flow will drive a cooler and drier airmass
into Se Mi tonight and will provide a dry and relatively cool day on
Wednesday with highs in the 70s. There continues to be a fair amount
of model spread as to how quickly a low/mid level front and
instability reservoir wash back into Se Mi from the west Thurs/Fri.
Lingering mid level confluence across the ern lakes on Thurs has at
least suggested a little better chances for a dry forecast into
Thurs afternoon before moisture/instability nudge in from the west.

MARINE...

Light west-southwesterly flow and dry conditions persist across much
of the Great Lakes this morning, before a backdoor cold front drops
through the region this afternoon and evening. As the front sags
southward, expect an abrupt increase in winds to 20-25 kts and waves
to 3-5 ft, as well as a sharp veering of winds to the northeast.
Small Craft Advisories will go into effect this afternoon for
Saginaw Bay and the Lake Huron nearshore zones as a result. Shower
and thunderstorm activity to accompany the frontal passage, leading
to locally higher winds and waves in addition to heavy rain and
lightning. Elevated wave heights in the 2-4 ft range linger
Wednesday morning in the wake of onshore flow, but gradually
diminish throughout the day alongside weakening winds. Dry
conditions are expected Wednesday before another round of showers
and thunderstorms impacts the Great Lakes region late week.

HYDROLOGY...

Scattered showers and thunderstorms are expected to develop along a
cold front this afternoon and evening, especially across the thumb
down to Port Huron and the northeast Detroit suburbs. The more
intense storms will be capable of producing in excess of a half inch
of rainfall - however, coverage and persistence of heavy rainfall
will be limited. Activity is expected to rapidly diminish toward
sunset.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until midnight EDT tonight for MIZ048-049.

     Beach Hazards Statement from 4 PM this afternoon to midnight EDT
     tonight for MIZ055-063.

Lake Huron...Small Craft Advisory from 4 PM this afternoon to 4 PM EDT Wednesday
     for LHZ441>443.

     Small Craft Advisory until 10 AM EDT Wednesday for LHZ422.

     Small Craft Advisory until 4 PM EDT Wednesday for LHZ421.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....AM
DISCUSSION...SC
MARINE.......MV
HYDROLOGY....SC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 20, 7:11 AM EST, 6 hours 19 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Detroit/Pontiac MI
811 AM EDT Tue Jul 20 2021

MIZ049-054-055-062-063-070-210815-
Huron-Tuscola-Sanilac-Lapeer-St. Clair-Macomb-
811 AM EDT Tue Jul 20 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Isolated severe storms are possible this afternoon and evening.
Scattered to numerous thunderstorms will develop across the thumb
between 2 PM and 4 PM and will move south to Lake St Clair by 6 or 7
PM. The strongest storms will be capable of producing wind gusts to
60 MPH and hail to one inch in diameter. Individual storms will move
west to the east at 40 MPH while the main cluster of storms and/or
new storm development slowly tracks from north to south. A strong
cold front will be responsible for the thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic chances for thunderstorms exist from Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...
Dispatchers...please notify your emergency managers immediately.
Spotter activation may be needed this afternoon and evening.

MIZ047-048-053-060-061-068-069-075-076-082-083-210815-
Midland-Bay-Saginaw-Shiawassee-Genesee-Livingston-Oakland-Washtenaw-
Wayne-Lenawee-Monroe-
811 AM EDT Tue Jul 20 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and evening. Some
storms may approach severe limits. The better chances for
thunderstorms will be along the Interstate 75 corridor and points
east. The strongest storms will be capable of producing wind gusts of
45 to 60 MPH and hail to one half inch in diameter. Storm motion will
be from west to east at 40 MPH. A strong cold front will be
responsible for the thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic chances for thunderstorms exist from Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-210815-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
811 AM EDT Tue Jul 20 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Strong thunderstorms are possible this afternoon and evening, mainly
across Lake Huron south of Sturgeon Point and down to Lake St Clair.
Thunderstorms are expected to develop over central and southern Lake
Huron this afternoon and move south into Lake St Clair and western
Lake Erie this evening. The strongest storms will be capable of
producing wind gusts in excess of 40 knots and hail in excess of a
half inch. Individual storm motion will be from west to east at 35
knots while storm clusters and new storm development will be oriented
from north to south.

Small craft advisories are in effect for the Lake Huron nearshore
waters from this afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Small craft advisories will remain in effect into Wednesday afternoon
for the southern Lake Huron nearshore waters.

Periodic chances for thunderstorms exist from Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...
Dispatchers...please notify your emergency managers immediately.
Spotter activation may be needed this afternoon and evening.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SC

In the hours before

Special weather statement, Jul 20, 1:29 PM EST, 1 minute before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
229 PM EDT Tue Jul 20 2021

MIZ049-202000-
Huron-
229 PM EDT Tue Jul 20 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HURON COUNTY...

At 229 PM EDT, a strong thunderstorm was located 8 miles northwest of
Port Austin, moving southeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  Port Austin around 245 PM EDT.
  Kinde around 300 PM EDT.
  Port Hope around 320 PM EDT.

Other locations impacted by this storm include Pinnebog, Port
Crescent State Park, Grindstone City, Redman, Filion and Huron City.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4400 8270 4386 8261 4387 8338 4392 8344
      4394 8342 4395 8334 4399 8329 4403 8310
      4407 8305 4407 8286
TIME...MOT...LOC 1829Z 310DEG 23KT 4414 8310

AM

The radar

The NCL Michigan radar (KAPX), 136 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
July 20, 1:30 PM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Gravelly Shoals Light
Measured
36 kt (41 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.020, -83.540

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi

When
July 20, 3:15 PM EST
Where
Port Sanilac to Port Huron Mi forecast zone, Lexington
Measured
38 kt (44 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.270, -82.530

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974713, 974714.